West Virginia, 2018Flash Flood and Damaging Wind in West Virginia, July 15, 2018
July 15, 2018 · NWS PBZ · 2 events in 2 counties and zones
Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds were generated with mixing of dry air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds were generated with mixing of dry air. Static air flow continued to create flooding potential as tropical moisture lingered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 1:34 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 15, 1:34 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
234 PM EDT Sun Jul 15 2018
.SYNOPSIS...
Shower and thunderstorm chances will increase through the
beginning of the week until the passage of a cold front on
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Expect additional convective development this afternoon with
support from residual outflow boundaries, a rather diffuse
surface front, and shortwave energy as lifting mechanisms.
Storms are already developing as progged by the hrrr. Expect
coverage to increase through early evening. There will be
little shear to support strong/severe storms but the residual
outflow boundaries may be enough to support a few stout
updrafts, which could tap into some dry air aloft. This would be
a downburst/wind concern, if anything. In addition, high PWATs
and weak flow aloft will support slow moving storms with heavy
rain potential. Some localized flooding is possible, especially
if a storm passes over locations that received over an inch of
rain this morning. Precipitation should diminish with the loss
of heating tonight.
Adjusted PoPs based on the latest hi res guidance and the NAM,
which has performed well so far this summer. Temperatures will
still run above averages, with muggy conditions continuing.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Mid-level troughing will then remain in place until the
approach of a cold front early Tuesday. Deepening moisture
through 500mb supports likely Pops late Monday and early
Tuesday. Considering the timing of the boundary, which by model
consensus appears to be Tuesday morning, it does not appear
there will be much of severe threat as we will not have
sufficient surface heating and destabilization. That being said,
heavy rain potential will continue though flow aloft will
improve as the boundary approaches.
High pressure over the Great Lakes by Wednesday, returning more
seasonable temperatures and comfortable conditions.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
High pressure will remain in control until Friday before
southerly flow and moisture returns in advance of low pressure
ejecting out of the northern Plains. There are some minor
differences amongst the model guidance through this period so
opted to stay close to a blend of guidance. Temperatures will
remain near seasonal averages.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions outside of local restrictions in scattered
convection this afternoon / early evening. Patchy fog possible
tonight in the favored locations.
OUTLOOK...
Restriction potential returns with scattered tstms Mon, and
with a Mon night/Tue cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 15, 3:08 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Sun Jul 15 2018
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Sun Jul 15 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 12:11 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
111 PM EDT SUN JUL 15 2018
OHZ059-WVZ003-004-151800-
Belmont-Marshall-Ohio-
111 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN BELMONT...SOUTHERN OHIO AND
NORTHEASTERN MARSHALL COUNTIES...
At 111 PM EDT, a strong thunderstorm was located over Bellaire,
moving east at 10 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... St. Clairsville...
Bellaire... Bethlehem...
Triadelphia... Valley Grove...
Shadyside... McMechen...
Glen Dale... Bridgeport...
This includes the following highways...
Interstate 70 in Ohio between mile markers 218 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3998 8091 4012 8088 4010 8052 3988 8052
TIME...MOT...LOC 1711Z 279DEG 10KT 4004 8075
Special weather statement, Jul 15, 1:29 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
229 PM EDT SUN JUL 15 2018
MDZ001-PAZ076-WVZ512-151900-
Garrett-Fayette Ridges-Eastern Preston-
229 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN WILL AFFECT NORTHWESTERN GARRETT...SOUTHERN FAYETTE AND
NORTHEASTERN PRESTON COUNTIES...
At 229 PM EDT, a strong thunderstorm was located near Friendsville,
or 15 miles northwest of Bittinger, moving southeast at 5 mph.
Small hail is possible with this storm.
Locations impacted include...
Friendsville... Markleysburg...
Mineral Spring... Selbysport...
Hazelton...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 12.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3957 7942 3970 7955 3978 7947 3975 7939
3974 7940 3974 7941 3973 7939 3972 7939
3972 7933 3969 7926
TIME...MOT...LOC 1829Z 308DEG 9KT 3971 7947Special weather statement, Jul 15, 1:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
248 PM EDT SUN JUL 15 2018
PAZ031-WVZ021-509-151915-
Greene-Marion-Monongalia-
248 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTH CENTRAL GREENE...NORTHEASTERN MONONGALIA AND
CENTRAL MARION COUNTIES...
At 247 PM EDT, a strong thunderstorm was located near Cassville, or
10 miles west of Star City, moving southeast at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Morgantown... Westover...
Star City... Barrackville...
Granville... Cassville...
Brookhaven... Rivesville...
Grant Town... Blacksville...
Mount Morris... Booth...
This includes the following highways...
Interstate 68 in West Virginia near mile marker 4.
Interstate 79 in Pennsylvania between mile markers 0 and 3.
Interstate 79 in West Virginia between mile markers 149 and 160.
LAT...LON 3973 8029 3981 8013 3961 7991 3947 8021
TIME...MOT...LOC 1847Z 328DEG 10KT 3970 8018
Special weather statement, Jul 15, 1:56 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
256 PM EDT SUN JUL 15 2018
PAZ014-021-151930-
Butler-Allegheny-
256 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES...
At 256 PM EDT, a strong thunderstorm was located over Mars, or near
Cranberry, moving east at 10 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Cranberry... Harrison Township...
Wexford... Seven Fields...
Gibsonia... Meadowood...
Oak Hills... Sarver...
Evans City... Freeport...
Mars... Saxonburg...
This includes the following highways...
Pennsylvania Turnpike between mile markers 31 and 36.
Interstate 79 in Pennsylvania between mile markers 79 and 83.
LAT...LON 4063 7970 4062 8007 4074 8012 4089 7978
4067 7969 4066 7970 4065 7969 4064 7969
TIME...MOT...LOC 1856Z 253DEG 10KT 4070 8001Special weather statement, Jul 15, 2:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
311 PM EDT SUN JUL 15 2018
WVZ021-509>511-151945-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
311 PM EDT SUN JUL 15 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT CENTRAL MONONGALIA...WEST CENTRAL PRESTON AND
CENTRAL MARION COUNTIES...
At 311 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Barrackville to
Cassville. Movement was southeast at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Morgantown... Fairmont...
Westover... Kingwood...
Star City... Pleasant Valley...
Winfield... Barrackville...
Monongah... Granville...
Brookhaven... Cassville...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 6.
Interstate 79 in West Virginia between mile markers 131 and 158.
LAT...LON 3941 8011 3939 8019 3961 8036 3971 8001
3949 7963 3942 7989 3944 7990 3945 7994
3940 8003 3939 8009
TIME...MOT...LOC 1911Z 316DEG 15KT 3960 8023 3965 8005Special weather statement, Jul 15, 2:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT SUN JUL 15 2018
OHZ059-WVZ003-004-152000-
Belmont-Marshall-Ohio-
330 PM EDT SUN JUL 15 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
HEAVY RAIN WILL AFFECT CENTRAL BELMONT...SOUTHWESTERN OHIO AND
NORTHERN MARSHALL COUNTIES...
At 330 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clairsville to 6 miles northeast
of Barnesville. Movement was east at 15 mph.
Small hail is possible with these storms.
Locations impacted include...
Wheeling... Moundsville...
St. Clairsville... Bellaire...
Bethlehem... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Bridgeport...
Benwood... Bethesda...
This includes Interstate 70 in Ohio between mile markers 211 and
224.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4002 8055 3985 8056 3986 8098 4004 8116
4009 8084
TIME...MOT...LOC 1930Z 279DEG 11KT 4005 8093 4003 8107Thunderstorm Wind, Marshall
- When
- July 15, 2:45 PM EST
- Where
- Marshall County, 1.48 mi NNE of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.750, -80.770
The Department of Highways reported trees down near Fairview and Saint Joseph vicinity.
Flash Flood, Tucker
- When
- July 15, 5:30 PM EST to 5:45 PM EST
- Where
- Tucker County, 5.74 mi WSW of St George to 3.84 mi W of Moore
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.140, -79.800
The 911 Call Center reported that Clover Run Road and Valley Fork Roads were closed due to high water running swiftly across the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773802, 773803.